(800) 973-1540

My 87-year old mother is seeing things that are not there. What causes this?

6 answers | Last updated: Aug 06, 2014
jack223 asked...
My 87-year old mother is seeing things that are not there. What causes this?
 

Answers
64px-hh6b80fd52d1
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Beth Spencer is a social worker in Ann Arbor, Michigan, with more than 25 years of experience with families who have a member with...
77% helpful
answered...
See also:
Is there any treatment for, "Charles Bonnet Syndrome"?

What you are describing could be a visual hallucination or a delusion (a mistaken belief). In either case there are many possible causes. Sometimes sensory loss, in the form of vision and hearing loss, causes people to hear and see things that are not there. There are also medications that can cause hallucinations or delusions or medications that are not being prescribed or taken properly. It could be a sign of some form of mental illness or a symptom of some form of dementia. You don't say whether your mother has other symptoms such as confusion, memory loss, or being disoriented, but this would be important for a physician to know.

The most important thing for you to do in response to this behavior is to get your mother to a good physician who can do a thorough work up. This includes lab tests, getting a good history, reviewing all the medications, and possibly some other testing. If her physician is not doing this, you need to find a geriatrician or a geriatric clinic where they are skilled and experienced with this type of behavior. As you can see, there are many possible causes and a skilled practitioner needs to sort this out.

 

More Answers
40% helpful
flossie answered...

I have been caring for a wonderful woman for over 20 years. She just turned 100. She has always taken tylenol for her arthritis. All of a sudden we realized that 10 minutes after taking the tylenol she would start seeing very scary things and people. I am not saying tylenol is a bad drug because it isn't. I take it when needed. I think as we grow older sometimes ours meds work differently. If your mom is taking over the counter drugs.... be careful. Always make sure she has eaten before she takes any drug. We changed my Lady to advil and it worked for her for about a year. We are now starting to have reactions to that as well. Good luck!

 

22% helpful
merina answered...

My grandmother who will be 86 in two days is currently hospitalized. she was hospitalized for the same thing a few months back. Sepsis, a blood infection that could be deadly. The doctors had prescribed her Cipro an antibiotic to be given through an IV. After awhile of taking it she started to see many different things from witches, animals, babies to food, to people who had already passed away. It was extremely scary especially when they were bad things being seen. after awhile the visions stopped. however now this second time around, last night when i was staying in the hospital with her they put Cipro once again in her IV. Right away she couldnt sleep. She didnt sleep whats so ever all night and she started to repeat things and asking for her son. Then more towards the morning she started to see things once again. not as bad as the first time around but still somethings were evil, others were family members or kids, even bugs. The nurses and doctors say the medication has nothing to do with it however I think it does. it only happens with that medication is given.

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

My mother, at 86 also on Cipro was seeing all sorts of things, witches, an Indian boy and girl, amongst them. Once the drug cleared from her system she was OK, but it took awhile.

 

100% helpful
wildwood330 answered...

This is very likely Charles Bonnet Syndrome. It is the brains response to sensory deprivation. This syndrome most commonly refers to visual images, but this can occur for all senses. It is most common with people with severe vision and hearing disorders (for those who hear music or voices-nice voices.)

 

 
Ask a question Ask a question | Add an answer Add an answer